Discussion Forums - Health, Mind, Body

Topic: Chronic Pain - What meds are you on?

Club rule - Please, if you cannot be courteous and respectful, do not post in this forum.
  Unlock Forum posting with Annual Membership.
Subject: Chronic Pain - What meds are you on?
Date Posted: 8/1/2007 2:17 PM ET
Member Since: 5/16/2007
Posts: 245
Back To Top

Please ignore this post.  Thanks!



Last Edited on: 8/2/07 12:30 PM ET - Total times edited: 1
Date Posted: 8/1/2007 2:23 PM ET
Member Since: 5/16/2007
Posts: 245
Back To Top

Sorry  ;0)



Last Edited on: 8/2/07 12:28 PM ET - Total times edited: 1
Date Posted: 8/1/2007 4:55 PM ET
Member Since: 4/27/2007
Posts: 3,596
Back To Top

Hi Angie,

You know, sometimes the meds are just necessary.  I went three years untreated, and it is undeniable that my meds have made a huge difference in my quality of life.  But I think this is a good idea for people who are needing ideas for new options if their meds are causing issues.

My list:

Salsalate - anti-inflammatory - this one is the best one for kidney patients, so I don't get much choice : )  I had trouble with it in the beginning, it upset my stomach, but once I finally made myself stay on it and ride it out, I haven't had any more problems.  I do make sure to eat with it though, because I take a lot of it and it can upset the tummy if you don't eat.

Plaquenil - anti-malarial - this one is to reduce my lupus symptoms - fatigue, joint and muscle pain, skin problems, etc.  I haven't had any problems at all taking this, and it has helped a lot.  It does take up to six months to start working, though.

Monopril - blood pressure - I fought going on this one, because I don't always have high blood pressure.  But I haven't had too much trouble with it.  Every once in a while, I will feel a little light headed or over sleepy, but its not too often, so I deal with it because it makes the kidney docs happy.  And they are probably right : )

Tramadol - pain medication - I have taken this one for years, first for my back, now for my lupus pain.  It used to make me sick, stoned, etc, etc.  It was not a fun medication.  But my pain level has obviously upped, because I can take it now without batting an eye.  I do have to eat with it, but I can function normally on it now and find that it does help me. I don't think it is a tolerance issue, as in building up a tolerance, because I was off it several years before I started taking it for lupus pain.  If you have problems with being sick from it, ask your doc if you have halve the dose, that might help.

Triazolam - I take this as a sleep aid.  It works, sometimes better than others, and I usually can sleep and not feel too drugged in the AM.  My problem is that I need something for regulating sleep more than occasionally, and this is intended for occasional use.

Vit C - Makes a huge difference in how often I get sick!  It is really, really amazing.  I used to be sick every few weeks, now I am only occasionally ill.  I didn't think it would work, but it did!  Wonderful!

Date Posted: 8/1/2007 11:44 PM ET
Member Since: 9/23/2006
Posts: 6,362
Back To Top

Angie,

I don't know.  This might be helpful for some but people are so different and so are their problems.

Your list, for instance - Celebrex isn't worth a damn to me or most people I know; Skelaxin didn't seem to work well for most of the people with my problems; I had hallucinations with Ambien

Now that doesn't mean that they aren't good for you but it also means that my list might be a horrible list for someone else.  I'm not thrilled with some of it myself, but it's the only med that seems to work.  I was terrified to even try it and I apparently have a very high natural tolerance for the stuff so it took a relatively high dose to do anything. 

I just edited this because I had Tramadol confused with something else.  My doctor prescribed it but said it would make me sick!  I looked at the bottle for about a year.  A number of people didn't seem to find it very helpful either.  I eventually threw mine out without trying it.  It was Ultram at the time.

I do hope you can find something that will help you.  I imagine we all wish it would just go away :)  I fantasize about it once in awhile.  Good luck with your MRI.  I had so many I could fall asleep in that tube, lol.  I think they were so sure I had MS.



Last Edited on: 8/1/07 11:47 PM ET - Total times edited: 1
Date Posted: 8/2/2007 2:40 AM ET
Member Since: 4/27/2007
Posts: 3,596
Back To Top

I think it could be helpful just for finding about side effects people have experiences, etc.  I mean, obviously each person has to have their own regimen for meds, but if you are having a problem and want to find out if other people have experienced the same thing, it would be useful.  Or for finding about options that you could discuss with your docs if you are not satisfied with a particular med, that type of stuff.  JMO : )

Date Posted: 8/2/2007 2:56 AM ET
Member Since: 9/30/2006
Posts: 6,885
Back To Top

Gee Diana, why on earth would your doctor prescribe something for you and then turn around and scare you enough that you never took it? 

Tramadol is a pain medication that acts like an opiate, but is not an opiate.  Everyone was wicked excited about it when it first came out, because they felt the abuse potential was low, but the medication worked well.  In order to keep their patent going, the company came up with Ultracet, which is Ultram with Tylenol in it.  However the Tramadol without the Tylenol is now generic so that is good.  I have taken Tramadol for years as a base pain medication.  I found the Ultracet a problem though, because I often have to take a mild narcotic which has Tylenol in it too, and I was afraid that I would end up getting too much Tylenol in my system.

I don't ever remember it making me sick.  When I first started taking it it was like a wonder drug - helped my pain quite alot.  Even now if I miss a dose I know I have done so.  But like any medication I geuss, you tend to build up a tolerance to it, or your pain just gets worse and you have to adjust your meds.  I would caution you though, that if you do take Tramadol on a regular basis, don't stop it abruptly.  I did that once after one of my surgeries, thinking the stronger medication I was taking post-op would be all I needed.  36 hours later I couldn't imagine what was wrong with my head.  I would get very lightheaded when I stood up, and I can only explain it as a buzzing sound in my head. Once I realized what I did, I started taking it again and voila - I felt better almost immediately.  So it is a medication you should taper off of and I have done that and had no problem.

Diana I am sorry that your doctor made it sound like a horrible medication to you - it may have really helped.

 



Last Edited on: 8/2/07 9:23 AM ET - Total times edited: 1
Date Posted: 8/2/2007 12:27 PM ET
Member Since: 5/16/2007
Posts: 245
Back To Top

I never meant that my meds or anyone else's are better for someone.  Of course everyone  has different ailments, different medicine needs, and reacts differently to meds, but I just wated to to know what is out there.  My meds aren't working as well as they are suppose to that is why I am interested in options to discuss with my dr. 

I am sorry for this post and will go edit and remove it.  I didn't mean any harm.  I will just go research online to find alternate possibly treatment to discuss with my doctor Monday.  I apologize for offending anyone as that was not my intentions.

Sorry!

Date Posted: 8/2/2007 6:28 PM ET
Member Since: 9/23/2006
Posts: 6,362
Back To Top

Joy,

I know - wasn't that weird?  Well, I have other meds now.  They almost made it a controlled substance but changed their minds about it.  Interesting history there but I guess it helps some folks.

Angie,

I'm sorry.  I didn't necessarily mean for you to stop your post but I just didn't feel very comfortable randomly posting things.  Maybe I'm off-base, but I just thought unless you were looking for something specific (say migraine help perhaps?) that you might have better luck among people who all share your diagnosis. 

Even among folks with the same problems, there were such varied reactions to things.  I agree with Lindsey that discussing side effects and possible alternatives to a medication may be helpful and perhaps that was your intent.  I'm sorry if I misunderstood.  I probably should have just suggested that you be more specific.  I didn't think you meant your meds were better; I just didn't want anyone thinking mine were better!

Again, I apologize.